Bisphosphonate-Mediated Oral Ulcers: A Rare Differential Diagnosis of Erosive Oral Lesions
Lengfeld J. · Buder-Bakhaya K. · Goebeler M. · Wobser M.
Department of Dermatology, Venereology and Allergology, University Hospital Würzburg, Würzburg, Germany
Oral bisphosphonates are widely used drugs for the treatment of various indications such as postmenopausal osteoporosis. Ulcerations of the upper gastrointestinal tract, predominantly reported for alendronate, are common side effects. The occurrence of ulcerations within the oral cavity is less well known and probably underreported. Especially in cases of incorrect mode of intake, oral bisphosphonates are prone to induce oral ulcerations by as yet incompletely delineated mechanisms. We herein report on 2 elderly female patients suffering from oral ulcerations, which could be attributed to inadequate ingestion of alendronate. Possible ways to cause damage to the oral mucosa include non-specific toxic and pro-apoptotic effects, partly via bisphosphonate-mediated interference with intracellular signalling such as the mevalonate downstream pathway. Adequate patient advice in terms of correct use of oral bisphosphonates is crucial in order to prevent mucosal damage. Otherwise, prompt treatment cessation or a switch to an intravenously administered bisphosphonate is likely to achieve complete healing.